Alert archive / Alabama / Areal Flood Warnings in 2017

Areal Flood Warning 13, NWS Birmingham, AL

June 24, 20179 counties in Alabama

NWS Birmingham, AL issued this areal flood warning at Jun 24, 2017, 6:02 PM CDT for 9 counties in Alabama. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 6:02 PM CDT (23:02 UTC)
Expired
Jun 24, 2017, 8:00 PM CDT
In force
118 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGUS44 KBMX 242302
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
602 PM CDT SAT JUN 24 2017

ALC015-021-027-037-073-115-117-121-123-250100-
/O.NEW.KBMX.FA.W.0013.170624T2302Z-170625T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Talladega AL-Chilton AL-Calhoun AL-Shelby AL-Jefferson AL-
St. Clair AL-Tallapoosa AL-Coosa AL-Clay AL-
602 PM CDT SAT JUN 24 2017

The National Weather Service in Birmingham has issued a

* Flood Warning for...
  Talladega County in east central Alabama...
  Northeastern Chilton County in Alabama...
  Southwestern Calhoun County in east central Alabama...
  Shelby County in Alabama...
  Southeastern Jefferson County in Alabama...
  Southern St. Clair County in Alabama...
  Northern Tallapoosa County in east central Alabama...
  Coosa County in east central Alabama...
  Clay County in east central Alabama...

* Until 800 PM CDT

* At 601 PM CDT, Doppler radar indicated showers and a few 
  thunderstorms producing heavy rain which will cause minor 
  flooding. Up to one inch of rain has already fallen in spots, and 
  with the ground already saturated, several roadways will become 
  hazardous, creeks and streams may flood, and dangerous ponding of 
  water may occur.

* Some locations that will experience flooding include...
  Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
  Pelham, Mountain Brook, Trussville, Helena, Talladega, Alexander
  City, Sylacauga, Pell City, Irondale, Leeds, Moody, Calera, Chelsea
  and Montevallo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3278 8618 3322 8703 3325 8703 3325 8706
      3328 8707 3331 8714 3382 8615 3320 8565
      3311 8565 3310 8559

$$

75

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Jun 24, 3:39 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 24, 3:39 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
339 PM CDT Sat Jun 24 2017

.DISCUSSION...

Much less coverage of showers and thunderstorms today as the
forcing associated with the remnants of Cindy have moved out of
the area. A cool front has pushed into northwest Alabama this
afternoon. Scattered showers and a few thunderstorms have develop
ahead of the front during the heating of the afternoon, so the
activity will likely dissipate within a few hours after sunset.
The front was located across northern Tuscaloosa and Jefferson
counties at 3 pm this afternoon. The front will be the primary
focus for convection through the evening hours. Farther south,
additional convection has develop along and south of I-85, in an
area ahead of a pre-frontal trof. All the activity contains
pockets of heavy rainfall, but movement is fast enough to prevent
any significant rainfall amounts in any one location. Low level
drier air will filter southward overnight bringing an end to the
rain.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

Low level moisture remains plentiful across central Alabama due to
remnants of Tropical Cyclone Cindy. Cigs will continue in the
2000-3000 feet agl range thru 23z, with cigs likely rising above
3000 feet agl or becoming scattered after 23z as drier air works
southward. A weak cold front has pushed into nw Alabama and will
be near the I-59 corridor by 21z. Sct showers and possibly a few
tstms will develop along the front this afternoon and early
evening. Southwest winds 5-8 knots ahead of the front will become
northwest after frontal passage. The front will likely reach the
I-85 corridor by 09z. Continued with chance of shwrs only in the
KTOI TAF after 00z.

58/rose

&&

.FIRE WEATHER...

Drier air will spread southward overnight and bring an end to the
rain. Humidity levels will be much lower on Sunday with rain free
Monday through Wednesday. No fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  82  59  83  59 /  10   0  10  10  10
Anniston    66  82  60  83  60 /  20  10  10  10  10
Birmingham  67  83  62  84  62 /  10  10  10  10  10
Tuscaloosa  68  84  62  86  62 /  20  10  10  10  10
Calera      68  83  62  84  62 /  20  10  10  10  10
Auburn      69  83  64  84  63 /  30  10  10  10  10
Montgomery  72  84  64  87  64 /  30  20  10  10  10
Troy        71  84  65  86  63 /  40  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 24, 4:22 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
422 AM CDT Sat Jun 24 2017

ALZ011>015-017>050-251230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
422 AM CDT Sat Jun 24 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Through Tonight.

Rainfall the past several days has caused rises on area rivers, and
minor river flooding is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall the past several days has caused rises on area rivers.
Minor flooding may continue into the early part of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:15 AM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry, Sumter6 hr
Jun 24, 9:32 AM CDTRiver Flood WarningBMXSumter45 hr

Nearby

Areal Flood Warnings in Alabama, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.